Algebra & Number Theory

Finite generation of the cohomology of some skew group algebras

Van Nguyen and Sarah Witherspoon

Full-text: Open access


We prove that some skew group algebras have Noetherian cohomology rings, a property inherited from their component parts. The proof is an adaptation of Evens’ proof of finite generation of group cohomology. We apply the result to a series of examples of finite-dimensional Hopf algebras in positive characteristic.

Article information

Algebra Number Theory, Volume 8, Number 7 (2014), 1647-1657.

Received: 4 October 2013
Accepted: 17 August 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 16E40: (Co)homology of rings and algebras (e.g. Hochschild, cyclic, dihedral, etc.)
Secondary: 16T05: Hopf algebras and their applications [See also 16S40, 57T05]

cohomology Hopf algebras skew group algebras


Nguyen, Van; Witherspoon, Sarah. Finite generation of the cohomology of some skew group algebras. Algebra Number Theory 8 (2014), no. 7, 1647--1657. doi:10.2140/ant.2014.8.1647.

Export citation


  • N. Andruskiewitsch and H.-J. Schneider, “On the classification of finite-dimensional pointed Hopf algebras”, Ann. of Math. $(2)$ 171:1 (2010), 375–417.
  • N. Andruskiewitsch, F. Fantino, M. Graña, and L. Vendramin, “The logbook of pointed Hopf algebras over the sporadic simple groups”, J. Algebra 325 (2011), 282–304.
  • N. Andruskiewitsch, F. Fantino, M. Graña, and L. Vendramin, “Finite-dimensional pointed Hopf algebras with alternating groups are trivial”, Ann. Mat. Pura Appl. $(4)$ 190:2 (2011), 225–245.
  • D. J. Anick, “On the homology of associative algebras”, Trans. Amer. Math. Soc. 296:2 (1986), 641–659.
  • D. W. Barnes, Spectral sequence constructors in algebra and topology, Mem. Amer. Math. Soc. 317, 1985.
  • J. Bueso, J. Gómez-Torrecillas, and A. Verschoren, Algorithmic methods in non-commutative algebra: Applications to quantum groups, Mathematical Modelling: Theory and Applications 17, Kluwer, Dordrecht, 2003.
  • C. Cibils, A. Lauve, and S. Witherspoon, “Hopf quivers and Nichols algebras in positive characteristic”, Proc. Amer. Math. Soc. 137:12 (2009), 4029–4041.
  • S. Cojocaru and V. Ufnarovski, “BERGMAN under MS-DOS and Anick's resolution”, Discrete Math. Theor. Comput. Sci. 1:1 (1997), 139–147.
  • P. Etingof and V. Ostrik, “Finite tensor categories”, Mosc. Math. J. 4:3 (2004), 627–654.
  • L. Evens, “The cohomology ring of a finite group”, Trans. Amer. Math. Soc. 101 (1961), 224–239.
  • E. M. Friedlander and A. Suslin, “Cohomology of finite group schemes over a field”, Invent. Math. 127:2 (1997), 209–270.
  • V. Ginzburg and S. Kumar, “Cohomology of quantum groups at roots of unity”, Duke Math. J. 69:1 (1993), 179–198.
  • K. R. Goodearl and R. B. Warfield, Jr., An introduction to noncommutative Noetherian rings, 2nd ed., London Mathematical Society Student Texts 61, Cambridge University Press, 2004.
  • I. G. Gordon, “Cohomology of quantized function algebras at roots of unity”, Proc. London Math. Soc. $(3)$ 80:2 (2000), 337–359.
  • I. Heckenberger, “The Weyl groupoid of a Nichols algebra of diagonal type”, Invent. Math. 164:1 (2006), 175–188.
  • J. P. May, “The cohomology of restricted Lie algebras and of Hopf algebras”, J. Algebra 3 (1966), 123–146.
  • S. Montgomery, Hopf algebras and their actions on rings, CBMS Regional Conference Series in Mathematics 82, Amer. Math. Soc., Providence, RI, 1993.
  • S. B. Priddy, “Koszul resolutions”, Trans. Amer. Math. Soc. 152 (1970), 39–60.
  • P. Shroff, “Finite generation of the cohomology of quotients of PBW algebras”, J. Algebra 390 (2013), 44–55.
  • N. Snashall and Ø. Solberg, “Support varieties and Hochschild cohomology rings”, Proc. London Math. Soc. $(3)$ 88:3 (2004), 705–732.
  • M. Suarez-Alvarez, “The Hilton–Heckmann argument for the anti-commutativity of cup products”, Proc. Amer. Math. Soc. 132:8 (2004), 2241–2246.
  • C. A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics 38, Cambridge University Press, 1994.
  • F. Xu, “Hochschild and ordinary cohomology rings of small categories”, Adv. Math. 219:6 (2008), 1872–1893.


  • Van C. Nguyen, Sarah Witherspoon. Correction to the article Finite generation of the cohomology of some skew group algebras. Algebra Number Theory 12 (2018), no. 2, 491--492.